Alert archive / Minnesota / Winter Storm Warnings in 2014

Winter Storm Warning 1, NWS Duluth, MN

January 3, 2014Cook County, Lake County, Minnesota

NWS Duluth, MN issued this winter storm warning at Jan 3, 2014, 4:10 AM CST for Cook County, Lake County, Minnesota. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 4:10 AM CST (10:10 UTC)
Expired
Jan 4, 2014, 6:00 AM CST
In force
26 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Lake County, MN

The radar

The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Jan 2, 11:20 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 2, 11:20 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1120 PM CST THU JAN 2 2014

.UPDATE...
ISSUED AT 752 PM CST THU JAN 2 2014

DROPPED MIN TEMPS A FEW DEGREES AS HIGH END OF PREVIOUS MIN TEMP
FORECAST HAS BEEN MET IN SEVERAL SPOTS.

UPDATE ISSUED AT 616 PM CST THU JAN 2 2014

DELAYED THE POPS/LIGHT SNOW MENTION TO AFTER 09Z FOR
KOOCHICHING...NORTHERN ST. LOUIS AND NORTHERN ITASCA COUNTIES PER
LATEST SHORT TERM MODELS. REST OF THE FORECAST ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 318 PM  CST THU JAN 2 2014

FIRST LET'S TACKLE THE COLD....ANOTHER VERY COLD NIGHT ON TAP WITH
SFC RIDGE DRIFTING OVER THE AREA. WITH WINDS A FACTOR....WIND CHILLS
WILL BE IN THE MINUS 30 TO MINUS 40 RANGE.  BUT....TO THE WEST...A
VERY STRONG WARM AIR ADVECTION PATTERN IS SETTING UP TO GIVE A BIT
OF A BREAK FROM THE COLD AND TO BRING SOME SNOW.

AS THE HIGH RETREATS TO THE SOUTHEAST STRONG WARM AIR ADVECTION
WILL BEGIN LATE TONIGHT AND CONTINUE FRIDAY. WE WILL BEGIN THE DAY
FRIDAY WITH 8H TEMPS RANGING FROM -10 TO -1 C (COMPARED TO -22 TO
-24 C THIS MORNING). THE PROGS SHOW WARMING AT 8H TO +3 C IN SOUTHERN
AREAS OF FA TO -8 AT THE TIP OF THE ARROWHEAD. ALL THIS WARM AIR
WILL BE BROUGHT ON A VERY STRONG LOLVL JET OF 40 TO 50 KTS... AND
WITH  ALL THIS WAA THERE WILL BE GOOD ISENTROPIC LIFT.  THE SFC LOW
ITSELF WILL APPROACH THE FORECAST AREA FRIDAY AFTERNOON AND
EVENING....BUT THE WAA AHEAD OF THE SYSTEM COULD PROVIDE LIFT TO
GENERATE SNOW...ESPECIALLY IN THE FAR NORTH WHERE UPPER LEVEL
DIVERGENCE FROM THE 250 MB 100 KT JET WILL HELP GENERATE LIFT. WITH
SUCH STRONG LIFT THERE WILL BE SNOW DEVELOPING AHEAD OF THE SYSTEM
ALREADY BY MORNING...THEN EXPECT THE SNOW TO BECOME FAIRLY HEAVY IN
THE STRONG UPLIFT AND GOOD DENDRITIC GROWTH AREA IN NORTHERN MN.
COULD BE A GOOD 3 HOURS OF MODERATE SNOW IN THE MORNING...LEADING TO
A FEW INCHES OF SNOW...THEN EXPECT MORE LIGHT SNOW WITH THE STRONG
UPPER LEVEL VORT MAX COMING THROUGH FRIDAY EVENING.

IN GENERAL THE MODELS ARE DOING A PRETTY GOOD JOB WITH THIS SYSTEM.
HOWEVER...THE NAM IS SHOWING A FEW HOURS OF A STRONG LOW LEVEL WARM
NOSE TOMORROW MORNING WHICH COULD LEAD TO A PERIOD OF SLEET MAINLY
IN SOUTHERN AREAS LIKE DLH TO BRD. OTHER MODELS AREN'T QUITE AS WARM
NAM..SO HAVE HELD OFF MENTIONING SLEET FOR NOW BUT WILL MONITOR.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 318 PM CST THU JAN 2 2014

FRIDAY NIGHT...A CLIPPER SYSTEM WILL MOVE THROUGH NORTHERN MINNESOTA
FRIDAY EVENING...AND ITS COLD FRONT WILL BEGIN TO USHER BACK IN THE
ARCTIC AIR INTO THE NORTHLAND. THE CLIPPER SYSTEM WILL LIKELY BRING
AN ADDITIONAL 1 TO 3 INCHES OF SNOW FOR MUCH OF THE NORTHLAND
OVERNIGHT...WITH THE GREATEST AMOUNTS ACROSS FAR NORTHERN MINNESOTA
AND THE ARROWHEAD. THIS WILL GIVE TOTAL SNOW TOTALS IN THE 2 TO 7
INCH RANGE...WITH THE HIGHEST AMOUNTS IN THE TIP OF THE ARROWHEAD.
THERE COULD BE POCKETS OF HIGHER AMOUNTS IN THE HIGHER TERRAIN
INLAND FROM LAKE SUPERIOR.

SATURDAY THROUGH MONDAY NIGHT...THE ARCTIC AIR WILL POUR INTO THE
NORTHLAND WITH WNW TO NW FLOW FOR THE REST OF THE WEEKEND AND INTO
EARLY NEXT WEEK. THE 850 HPA TEMPERATURES WILL PLUMMET TO -32 TO -36
DEGREES CELSIUS ACROSS MUCH OF THE UPPER MIDWEST SUNDAY AND MONDAY
NIGHT. TEMPERATURES WILL BE ABOUT 20 TO 30 DEGREES BELOW NORMAL.
MUCH OF THE NORTHLAND WILL LIKELY BE LIMITED TO HIGH TEMPERATURES IN
THE TEENS BELOW ZERO SUNDAY AND MONDAY BECAUSE OF THE STRONG COLD
AIR ADVECTION. DULUTH AND INTERNATIONAL FALLS WILL LIKELY APPROACH
OR COME WITHIN SEVERAL DEGREES OF ITS DAILY RECORD COLDEST HIGH
TEMPERATURES. IN ADDITION TO THE COLD...THE WINDS AROUND 10 TO 15 MPH
WILL RESULT IN BITTERLY COLD WIND CHILL TEMPERATURES. WIDESPREAD
WIND CHILLS OF 45 TO 60 DEGREES BELOW ZERO ARE LIKELY LATE SUNDAY
AFTERNOON...SUNDAY NIGHT...AND LIKELY LINGERING INTO MONDAY
MORNING. MY ONE CONCERN ABOUT MY FORECASTS...WHICH ARE SLIGHTLY ON
THE COLD SIDE OF THE GUIDANCE...IS THAT THERE COULD BE A LOT OF
LOW CLOUD COVER IN THE COLD NW FLOW WHICH COULD HELP BOLSTER
TEMPERATURES A BIT. NONETHELESS...THIS IS STILL REALLY COLD AIR
THAT WILL BE MOVING INTO THE REGION AND THE WINDS WILL STILL
LIKELY RESULT IN A WIDESPREAD WIND CHILL WARNING. DURING THIS
PERIOD...THERE WILL LIKELY BE LIGHT TO MODERATE LAKE EFFECT SNOW
ACCUMULATION FOR THE TYPICAL SNOWBELTS IN NW WISCONSIN. THE WNW
DIRECTION DOES NOT FAVOR GIVING NW WISCONSIN ANY HEAVY SNOWFALL
AMOUNTS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1120 PM CST THU JAN 2 2014

VFR AT THE OUTSET OF THIS FORECAST CYCLE. EXPECT GUSTY SFC WINDS
BY 14Z AND LIGHT SNOW BECOMING PREDOMINATE AND SPREADING FROM W TO
E ACROSS THE TERMINALS. CIGS WILL GRADUALLY LOWER IN THE MVFR
RANGE WITH THE SNOW. THE GUSTY WINDS WILL CAUSE BLSN AND REDUCED
VSBYS. HAVE A -SNPL MENTION AROUND 17Z AT MOST LOCATIONS THEN
CHANGING BACK TO ALL SNOW FROM 00Z TO 03Z WITH IFR CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -24  14   2   6 /  10  50  80  20
INL -31  13  -6  -4 /  20  70  80  20
BRD -23  17   2   4 /   0  50  70  10
HYR -26  15  10  13 /  10  40  80  30
ASX -22  16  12  14 /   0  40  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR MNZ010>012-018>021-
     025-026-033>038.

WI...WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR WIZ001>004-006>009.

LS...SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 4 AM CST SATURDAY FOR
     LSZ121-142-143-146>148.

     SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM CST FRIDAY FOR LSZ144-
     145.

     HEAVY FREEZING SPRAY WARNING FROM 10 AM TO 10 PM CST FRIDAY FOR
     LSZ140>143.

     SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 10 AM CST SATURDAY FOR
     LSZ140-141.

&&

UPDATE...GSF
SHORT TERM...CLC
LONG TERM...GROCHOCINSKI
AVIATION...GSF
Hazardous weather outlook, Jan 2, 10:03 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1003 PM CST THU JAN 2 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1003 PM CST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

DANGEROUS WIND CHILLS ARE EXPECTED AGAIN TONIGHT. A WIND CHILL
ADVISORY IS IN EFFECT. SEE THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL BRING ACCUMULATING SNOWFALL TO MUCH OF
THE NORTHLAND ON FRIDAY AND FRIDAY NIGHT. TOTAL ACCUMULATION OF 3
TO 5 INCHES IS POSSIBLE ACROSS THE FAR NORTH ON FRIDAY...WITH
ADDITIONAL SNOWFALL FRIDAY NIGHT. THE HIGHEST AMOUNTS WILL BE IN
THE TIP OF THE ARROWHEAD AND RIGHT ALONG THE INTERNATIONAL BORDER.
LESSER AMOUNTS ARE EXPECTED FURTHER SOUTH.

BITTERLY LOW TEMPERATURES AND LOW TEMPERATURES WILL ONCE AGAIN
MOVE IN BEHIND AN ARCTIC COLD FRONT STARTING SATURDAY NIGHT...AND
CONTINUING AT LEAST THROUGH MONDAY NIGHT. SOME OF THE COLDEST AIR
OF THE SEASON IS POSSIBLE BEHIND THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-031130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1003 PM CST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM FRIDAY MORNING TO
SATURDAY MORNING. A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FROM
TWO HARBORS TO GRAND PORTAGE FRIDAY MORNING INTO FRIDAY EVENING.
SEE THE LATEST MARINE PRODUCTS FOR DETAILS.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:10 AM CSTWind Chill WarningDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more4 days
Jan 3, 4:10 AM CSTWinter Weather AdvisoryDLHAitkin, Carlton, Cass, Crow Wing, Itasca, Koochiching and 3 more26 hr
Jan 3, 4:10 AM CSTWind Chill AdvisoryDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more62 hr

Nearby

Winter Storm Warnings in Minnesota, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.